Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 33, NWS Wichita, KS

June 11, 2007Montgomery County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 11, 2007, 6:55 AM CDT for Montgomery County, Kansas. It was in force for 5 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 2007, 6:55 AM CDT (11:55 UTC)
Expired
Jun 11, 2007, 12:00 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:11 AM CDTHEAVY RAIN 5.9Caney, KS5.9 INCHES OF RAINFALL WAS REPORTED AT CANEY SINCE 6 PM SUNDAY.
Jun 11, 8:45 AM CDTFLASH FLOODDearing, KSA COUNTY ROAD BRIDGE WAS WASHED OUT NEAR DEARING.
Jun 11, 9:17 AM CDTFLASH FLOODHavana, KSSEVERAL RURAL ROADS UNDER HIGH WATER MAINLY SOUTH OF HAVANA...AND WIDESPREAD STANDING WATER IN TOWN.
Jun 11, 9:17 AM CDTHEAVY RAIN 7.5Caney, KS7.5 INCHES OF RAINFALL WAS REPORTED AT CANEY SINCE 6 PM SUNDAY.
Jun 11, 10:25 AM CDTHEAVY RAIN 61 W Coffeyville, KS6 INCHES OF RAINFALL WAS MEASURED IN WESTERN COFFEYVILLE SINCE SUNDAY NIGHT.
Jun 11, 10:27 AM CDTFLASH FLOOD1 N Caney, KSHIGHWAY 75 CLOSED 1 MILE NORTH OF CANEY DUE TO HIGH WATER FROM EARLY MORNING HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 11.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2007-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2007-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 111156
FFWICT
KSC125-111700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
655 AM CDT MON JUN 11 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS.

* UNTIL NOON CDT.

* AT 629 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA.    
  RAINFALL RATES OF 1 TO 3 INCHES PER HOUR WERE INDICATED. FLASH     
  FLOODING IS IMMINENT WITH THESE EXTREME RAINFALL RATES. 

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CANEY...COFFEYVILLE...COFFEYVILLE AIRPORT...DEARING...HAVANA...
  TYRO.

AT 638 AM...A SPOTTER REPORTED FLOODING THROUGHOUT MUCH OF THE TOWN 
OF CANEY. MANY ROADS WERE BECOMING IMPASSABLE DUE TO HIGH WATERS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3714 9596 3699 9596 3699 9551 3712 9552

$$

CARUSO
1 follow-up statement
000 
WGUS73 KICT 111349
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
843 AM CDT MON JUN 11 2007

KSC125-111700-
MONTGOMERY KS-
843 AM CDT MON JUN 11 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTHERN MONTGOMERY COUNTY...

AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THE 
SLOW MOVING STORMS WERE LOCATED NEAR HAVANA...OR 14 MILES EAST OF 
SEDAN...MOVING SOUTHEAST AT 10 MPH.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA. SOME LOCATIONS IN THE PATH OF THIS VERY HEAVY RAINFALL 
ARE...HAVANA...CANEY...TYRO...AND HIGHWAY INTERCHANGE BETWEEN 75 AND 
166. MOTORISTS TRAVELING IN THESE AREAS SHOULD USE EXTREME CAUTION 
AS FLASH FLOODING WILL LIKELY OCCUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.

LAT...LON 3714 9596 3699 9596 3699 9551 3712 9552

$$

JAKUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 6:22 AM CDT, 33 minutes earlier.

Area forecast discussion, Jun 11, 6:22 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
622 AM CDT MON JUN 11 2007

.UPDATE FOR AVIATION...

.AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU
CONVECTION THIS MORNING OVER SOUTHEASTERN KS WILL BE IN VICINITY
OF CNU TAF UNTIL WEAK SHORTWAVE LIFTS EAST OF AREA AND
SOUTHWESTERLY LOW-LEVEL JET WEAKENS. OTHERWISE AREAS OF IFR/MVFR
TO AFFECT MOST TAF SITES TIL 14 OR 15Z WITH VERY MOIST WEAK
SOUTHEASTERLY BOUNDARY LAYER FLOW. DIURNAL ISOLD CONVECTION MAY
REDEVELOP LATER THIS PM/EVE JUST ABOUT ANYWHERE IN THE
AREA...ESPECIALLY NEAR ANY OLD OUTFLOW BOUNDARIES. WILL COVER WITH
VCTS FOR NOW.

JMC

&&

.PREV DISCUSSION... /ISSUED 313 AM CDT MON JUN 11 2007/

DISCUSSION...
FORECAST CHALLENGES CENTER AROUND PRECIPITATION CHANCES THROUGH
MUCH OF THE FORECAST AND IMPACTS OF REMNANT DEBRIS ON
TEMPERATURES.

TODAY:
250 MB JET NOSING INTO SOUTHEAST KANSAS CAUSING
THUNDERSTORMS TO CONTINUE TO GENERATE IN THAT AREA. THESE STORMS
SHOULD CONTINUE THROUGH THE MORNING HOURS. OTHERWISE MOIST
UNSTABLE AIR MASS IN PLACE. WITH WEAK FLOW SHOULD SEE SOME PATCHY
FOG...ESPECIALLY IN CENTRAL KANSAS THIS MORNING. AS WE MOVE INTO
THE AFTERNOON THINK THE THUNDERSTORM COMPLEX IN SOUTHEAST KANSAS
SHOULD MOVE ON TO THE EAST AND SOUTH WITH CENTRAL KANSAS BEING
DRY. DUE TO THE INSTABILITY AND SURFACE HEATING...DID PUT SMALL
CHANCES OF THUNDERSTORMS IN FOR THE ENTIRE FORECAST AREA AFTER 00Z
AND RAN THAT OVERNIGHT.

TUESDAY THROUGH FRIDAY:
TROPICAL AIR MASS WILL BE THE DOMINANT FEATURE THROUGH THIS TIME
PERIOD. MODELS IN AGREEMENT WITH BRINGING AN UPPER LEVEL TROF INTO
THE HIGH PLAINS BY WEDNESDAY THEN CLOSING IT OFF OVER OUR AREA BY
THURSDAY. AS ONGOING FORECAST SUGGESTS THIS WILL COOL OUR
TEMPERATURES. A SURFACE BOUNDARY DOES APPEAR TO MOVE INTO CENTRAL
KANSAS ON WEDNESDAY AND THAT SHOULD BE OUR BEST CHANCE FOR ORGANIZED
PRECIPITATION. WILL NEED TO WATCH THE DEVELOPMENT OF THIS FEATURE
CLOSELY. HEAVY RAIN IS A DEFINITE POSSIBILITY AND WILL MENTION THIS
IN THE HAZARDOUS WEATHER OUTLOOK. MAY NEED TO CONSIDER A WATCH IN
UPCOMING FORECAST PACKAGES. WILL HAVE CHANCES FOR THUNDERSTORMS THE
REMAINING DAYS BASED SOLELY ON THE UNSTABLE AIRMASS BUT THESE WILL
BE MORE DIURNAL IN NATURE.

SATURDAY THROUGH SUNDAY:
CURRENT FORECAST IS ON TRACK WITH THE UPPER LOW DISSIPATING AS WE
HEAD INTO SUNDAY AND UPPER RIDGE BUILDS. SOUTHERLY FLOW RETURNING TO
THE AREA WITH WARMER TEMPERATURES ON TAP.

AVIATION...
THUNDERSTORMS SHOULD CONTINUE IN SOUTHEAST KANSAS UNTIL AT LEAST
EARLY AFTERNOON. ELSEWHERE...COULD SEE SOME PATCHY IFR CONDITIONS
WITH STRATUS AND FOG REDUCING VISIBILITIES TO 2-4SM MAINLY NORTH OF
A MEDICINE LODGE TO EMPORIA LINE. THE STRATUS AND FOG SHOULD LIFT BY
15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    89  70  88  71 /  30  20  40  40
HUTCHINSON      90  71  88  70 /  20  20  40  40
NEWTON          88  70  88  70 /  30  20  40  40
ELDORADO        87  69  87  70 /  30  20  40  30
WINFIELD-KWLD   89  70  88  71 /  30  20  40  30
RUSSELL         90  71  88  68 /  10  20  40  50
GREAT BEND      90  71  88  68 /  10  20  40  50
SALINA          89  70  89  69 /  20  30  40  40
MCPHERSON       89  70  88  69 /  20  20  40  40
COFFEYVILLE     86  70  87  69 /  50  20  40  30
CHANUTE         86  69  86  70 /  60  20  40  30
IOLA            87  69  86  70 /  60  30  40  30
PARSONS-KPPF    86  70  87  70 /  60  20  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 11, 4:16 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
416 AM CDT MON JUN 11 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
416 AM CDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
AFFECT SOUTHEAST KANSAS THIS MORNING. REFER TO THE LATEST FLOOD
WARNINGS FOR SPECIFIC DETAILS.

PATCHY FOG...REDUCING VISIBILITIES TO LESS THAN 3 MILES IS
POSSIBLE THIS MORNING MAINLY NORTH OF A LINE FROM MEDICINE LODGE TO
NEWTON.

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE MOST LOCATIONS THIS
AFTERNOON AND INTO TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL
BE LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO FURTHER FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE BEST CHANCE FOR ORGANIZED THUNDERSTORM ACTIVITY WILL BE ON
WEDNESDAY...WHERE STORMS PRODUCING HEAVY RAIN...SOME SMALL
HAIL...AND STRONG WIND GUSTS ARE POSSIBLE ACROSS SOUTH CENTRAL AND
CENTRAL KANSAS. METEOROLOGISTS ARE WATCHING THE EVOLUTION OF THIS
SYSTEM AND A FLOOD WATCH MAY BE NEEDED IF CURRENT INDICATIONS
MAINTAIN THEMSELVES.

OTHERWISE...CHANCES FOR MAINLY AFTERNOON AND NIGHT TIME
THUNDERSTORMS WILL CONTINUE FROM TUESDAY INTO SATURDAY. THE MAIN
THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ELDER

In the hours before

Local storm report, Jun 11, 4:54 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
454 AM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     FLASH FLOOD      15 E ARKANSAS CITY      37.07N 96.77W
06/11/2007                   COWLEY             KS   EMERGENCY MNGR

            COWLEY COUNTY EMERGENCY MANAGEMENT REPORTED A WATER
            RESCUE OCCURRING AT COWLEY COUNTY STATE LAKE ALONG
            HIGHWAY 166.

&&

JMC
Local storm report, Jun 11, 5:02 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 AM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      8 E ARKANSAS CITY       37.07N 96.90W
06/11/2007                   COWLEY             KS   COUNTY OFFICIAL

            FLASH FLOODING WAS REPORTED ACROSS ROADS APPROXIMATELY 8
            MILES EAST OF ARKANSAS CITY. ROADS WERE BEING BARRICADED.

&&

JMC
Local storm report, Jun 11, 6:51 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
651 AM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLASH FLOOD      CEDAR VALE              37.11N 96.50W
06/11/2007                   CHAUTAUQUA         KS   CO-OP OBSERVER

            OBSERVER IN CEDAR VALE REPORTED 7.72 INCHES OF RAINFALL.
            THE OBSERVERS HOME HAD FLOOD WATERS ENTER IT.

&&

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:49 AM CDTFlash Flood WarningICTChautauqua, Cowley6 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.